What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 16, 12:22 AM CST, 5 hours 13 minutes earlier. Its key messages:
- Issued at 121 AM CDT Mon Mar 16 2026
- Severe storms are possible through sunrise this morning. A strong (EF2+) tornado can not be ruled out near or east of the I-65 corridor.
- HIGH risk of rip currents today for coastal Alabama and northwest Florida beaches.
- Gale conditions are expected across much of the coastal waters today in the wake of the strong cold front.
- A freeze is expected across the region early Tuesday and Wednesday mornings, with the exception of the immediate coast.
Area forecast discussion, Mar 16, 12:22 AM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
122 AM CDT Mon Mar 16 2026
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.KEY MESSAGES...
Issued at 121 AM CDT Mon Mar 16 2026
- Severe storms are possible through sunrise this morning. A
strong (EF2+) tornado can not be ruled out near or east of the
I-65 corridor.
- HIGH risk of rip currents today for coastal Alabama and
northwest Florida beaches.
- Gale conditions are expected across much of the coastal waters
today in the wake of the strong cold front.
- A freeze is expected across the region early Tuesday and
Wednesday mornings, with the exception of the immediate coast.
&&
.DISCUSSION...
Issued at 121 AM CDT Mon Mar 16 2026
There is a lot to talk about in the first 24 hours of the
forecast, so that will be the focus of this discussion. Here are
our latest thoughts regarding the impacts we are concerned about:
Strong to Severe Storms: A strong influx of low level moisture
continues to surge northward late this evening with 340+K theta
currently spread across much of southeast Mississippi into
southwest Alabama along with resultant lower 70s dewpoints as far
north as Citronelle in northern Mobile county eastward to Atmore
in Escambia county then southeast to near Pensacola, FL. Latest
04z special soundings from both Birmingham, AL (BMX) and
Slidell/New Orleans (LIX) indicate very steep lapse rates residing
just above a weak capping inversion between the 800-700mb layer.
Capping may be slightly stronger over our area but this may be
offset some by the increased low level moisture. In addition,
hodographs indicate the presence of impressive shear with long
cyclonically curved hodographs in place with 30-35 kts within the
lowest 1km. Very steep/extreme lapse rates around 8.5 c/km in the
layer above the inversion. This environment, though conditional,
is potentially quite volatile and would support the potential
higher end severe potential, including damaging winds up to 70
mph, hail up to golfballs, and the potential for a few strong
tornadoes (EF2+).
The primary evolution is still a bit uncertain as it will greatly
depend upon when mid level height falls and associated large scale
forcing overspreads the conditionally very unstable and highly
sheared environment currently in place which would lift out the
remaining capping inversion. Latest high resolution model guidance
is suggesting that supercell storms are likely to form along a
couple of noted pre-frontal surface troughs. Latest surface analysis
as of 0530z places one surface convergence band across interior
southwest Alabama near Thomasville southwestward to the Mississippi
Gulf Coast near Biloxi. Another convergence band was observed across
south-central Alabama near Greenville southward to the western
Florida Panhandle just east of Pensacola. As the trough digs
southeast over the next few hours, storms should begin to intensify
in the vicinity of these pre-frontal convergence bands. There still
is some uncertainty even at this late hour regarding the severe
potential ahead of the cold front. Much of the latest high
resolution model guidance supports this development especially as
the western convergence boundary moves east of I-65 after roughly
07z. This would result in the greatest semi-discrete supercell
threat across south-central Alabama into the western Florida
Panhandle where if supercells materialize would be where potentially
strong tornadoes, hail up to golfball size, and wind gusts
potentially greater than 70 mph.
Further west, a line of strong to isolated severe storms continue
along a strong cold front just to the west of the I-59 corridor in
Mississippi as of 06z. These storms have been undercut by cold near
surface outflow over the past few hours as overall instability has
not been great enough to balance the intense shear where prefrontal
dewpoints have only been in the lower 60s and the best forcing aloft
has remained just west of the front. This seems to be changing
though as storms have started to catch up with the outflow as the
QLCS is moving into a more thermodynamically favorable environment
and as the upper trough is now starting to overspread the front.
Storms appear to be intensifying now within this line and will
likely continue to strengthen as they move east across southeast
Mississippi and interior southwest Alabama over the next 1 to 3
hours. Severe thunderstorms within the line will be capable of
damaging winds up to 70 mph and a few tornadoes, some which could be
strong (EF2+), where meso-vorticies can develop within the line where
bowing segments allow 0-3 km shear vectors to become more favorably
normal to the line. This line should pose a severe threat as it
sweeps through the entire area through about sunrise.
Following the passage of the front, much colder temperatures should
rush in with temperatures rapidly falling into the 50s. Strong
forcing with the sharp upper trough should maintain steep lapse
rates and favorably strong shear above the frontal inversion to
support the potential for elevated supercells after sunrise across
the area, especially along and east of I-65 and along the coast.
Here, most unstable CAPE (MUCAPE) remains between 750-1000j/kg along
with lapse rates still around 7.5 c/km. Hodographs above the frontal
inversion are still long and cyclonically curved with roughly 25-30
kts of shear within this layer. This could support a round of severe
hail especially as the greatest instability resides within the
favorable hail growth region. Considering the combination of
CAPE/Shear/Helicity, would not rule out hail sizes upwards of half
dollar to golfball.
After this round of storms moves through between 12z-16z, much
colder temperatures will advance southward and then attention will
turn to a potential round of convectively induced winter type
precipitation. See the main discussion below. /JLH
Wintry Mix Potential This Morning: Believe it or not, there is at
least a small potential for a wintry mix to be observed over our
far northwestern zones (Wayne/Choctaw/Clarke/Wilcox counties) between
9am-noon. This is due to a band of light precip being driven by
700-500mb forcing in association with the mid level trough.
Forecast soundings are supportive of some snow/sleet being mixed
in with the light rain in the band. Given warm ground temperatures,
surface temps above freezing, and the brief nature of the precip,
no impact or accumulation is expected. Just wanted to mention
this so nobody is caught off guard if some brief sleet or snow is
observed.
Freezing Temperatures: Confidence is high on all but the immediate
coastal zones experiencing a freeze early Tuesday morning as the
arctic surface high builds in from the west. Lows will drop into
the upper 20s far inland with lower 30s along the I-10 corridor.
Wind chills will dip into the 20s area wide. Freeze warnings
remain in place and a Cold Weather Advisory may be needed for the
coastal counties. Another Freeze Warning will likely be needed
Tuesday night/Wednesday morning as the surface high moves overhead.
Wednesday morning lows will likely be similar to Tuesday morning.
They could be a few degrees colder with lighter winds expected,
however, the potential for some mid to high level clouds brings
some uncertainty.
Beach Hazards: A HIGH risk of rip currents is in effect for all
area beaches today due to surf heights quickly building to 3-4
feet. A strong offshore flow should result in the rip current risk
quickly diminishing by late afternoon into tonight with a Low
Risk expected through rest of the week.
Rest of the week: No impacts are expected mid to late week.
Temperatures will quickly moderate with above normal temps
returning by the end of the week into next week. Highs by next
weekend will be well into the 80s. 34/JFB
&&
.AVIATION...
(06Z TAFS)
Issued at 121 AM CDT Mon Mar 16 2026
Lower ceilings will continue to overspread the area ahead of a
line of strong to severe storms. This line will move across the
area through this morning and be east of the area by daybreak.
Strong and severe thunderstorms are expected with this line of
convection, with gusty damaging winds possible. Southerly winds
this evening at 15-20 knots with gusts as high as 30 knots will
shift abruptly northwesterly around 20 knots with gusts as high as
30 knots with the passage of the front. Southwesterly low-level
wind shear around 40 knots at 2000 feet inland areas is expected
ahead of the front from 04-11z. /13
&&
.MARINE...
Issued at 121 AM CDT Mon Mar 16 2026
A strong cold front will push through the coastal waters early this
morning. Gale conditions are expected in the wake of the front for
a large portion of the marine area through the day today. In fact,
the latest data indicates a greater potential for frequent gale
force gusts across MS Sound and Mobile Bay through midday. Therefore,
we have issued a Gale Warning for those zones from 4am to 1pm. A
Gale Warning continues for the for the Gulf waters from 4am til
7pm.
While gale conditions will subside this evening, strong offshore
flow will persist through Tuesday morning. Winds and seas are
expected to gradually diminish by midweek and becoming more
easterly.
&&
.FIRE WEATHER...
Issued at 121 AM CDT Mon Mar 16 2026
Significantly cooler and drier air will move into the region today
and Tuesday in the wake of a strong cold front. Afternoon humidity
values on Tuesday will drop into the 20 to 25 percent range. We
will need to closely monitor for the possibility of a Red Flag
Warning. However, the current wind forecast and the national
Significant Fire Potential forecast suggests we will stay just
below warning criteria. Regardless, breezy northwest winds
combined with the low humidity suggests the potential for elevated
fire concerns. 34/JFB
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Freeze Warning from 10 PM this evening to 9 AM CDT Tuesday for
ALZ051>060-261>264.
High Rip Current Risk through this evening for ALZ265-266.
FL...Freeze Warning from 10 PM this evening to 9 AM CDT Tuesday for
FLZ201-203-205.
High Rip Current Risk through this evening for FLZ202-204-206.
MS...Freeze Warning from 10 PM this evening to 9 AM CDT Tuesday for
MSZ067-075-076-078-079.
GM...Small Craft Advisory until 4 AM CDT early this morning for
GMZ630>632-650-655-670-675.
Small Craft Advisory from 1 PM this afternoon to 7 AM CDT
Tuesday for GMZ630>632.
Gale Warning from 4 AM early this morning to 1 PM CDT this
afternoon for GMZ630>632.
Small Craft Advisory until 7 AM CDT Tuesday for GMZ633>636.
Small Craft Advisory from 7 PM this evening to 1 PM CDT Tuesday
for GMZ650-655-670-675.
Gale Warning from 4 AM early this morning to 7 PM CDT this
evening for GMZ650-655-670-675.
&&In the hours before
Special weather statement, Mar 16, 1:45 AM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
245 AM CDT Mon Mar 16 2026
ALZ053>055-160845-
Clarke AL-Wilcox AL-Monroe AL-
245 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MONROE...
NORTHEASTERN CLARKE AND WILCOX COUNTIES THROUGH 345 AM CDT...
At 245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Consul to Vineland to 6 miles east of
Coffeeville. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomasville, Camden, Grove Hill, Whatley, Pine Hill, Beatrice,
Vredenburgh, Fulton, and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CDT for south central
and southwestern Alabama.
&&
LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
3214 8728 3214 8725 3212 8726 3208 8719
3205 8718 3205 8691 3180 8709 3137 8754
3163 8794 3199 8772 3201 8762 3213 8762
3213 8752 3226 8752 3227 8751 3227 8744
TIME...MOT...LOC 0745Z 286DEG 33KT 3226 8755 3205 8767 3176 8799
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Mar 16, 3:17 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
417 AM CDT Mon Mar 16 2026
ALZ261>264-161000-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
Mobile Central AL-
417 AM CDT Mon Mar 16 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOBILE AND CENTRAL
BALDWIN COUNTIES THROUGH 500 AM CDT...
At 417 AM CDT, Doppler radar was tracking a strong thunderstorm over
Semmes, or 9 miles west of Chickasaw, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Bay Minette,
Chickasaw, Satsuma, Creola, Chunchula, Stapleton, Axis, Semmes, I65
And I165, I65 And AL 225, and I65 And AL 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for southwestern
Alabama...and northwestern Florida.
&&
LAT...LON 3069 8834 3093 8834 3102 8765 3092 8761
3087 8764 3084 8762 3080 8757 3067 8760
TIME...MOT...LOC 0917Z 262DEG 45KT 3079 8822
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BlackSpecial weather statement, Mar 16, 3:37 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
437 AM CDT Mon Mar 16 2026
ALZ056>058-060-161015-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
437 AM CDT Mon Mar 16 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...
SOUTHWESTERN CRENSHAW...SOUTHEASTERN CONECUH AND NORTHERN COVINGTON
COUNTIES THROUGH 515 AM CDT...
At 437 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Evergreen, moving northeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
River Falls, Red Level, Dozier, Heath, and Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for south central
Alabama.
&&
LAT...LON 3124 8677 3126 8677 3126 8687 3134 8693
3170 8644 3157 8628 3150 8623 3141 8623
TIME...MOT...LOC 0937Z 247DEG 40KT 3133 8679
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BlackSpecial weather statement, Mar 16, 4:54 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
554 AM CDT Mon Mar 16 2026
ALZ059-060-FLZ201-203-205-161145-
Covington AL-Escambia AL-Escambia Inland FL-Okaloosa Inland FL-
Santa Rosa Inland FL-
554 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ESCAMBIA...
SOUTHWESTERN COVINGTON...NORTHWESTERN OKALOOSA...NORTHERN SANTA ROSA
AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH 645 AM CDT...
At 553 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Riverview to 9 miles northeast of Molino.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Andalusia, Brewton, Century, Baker, East Brewton, Molino, Jay,
Pollard, and Riverview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for south central
and southwestern Alabama...and northwestern Florida.
&&
LAT...LON 3101 8643 3079 8660 3067 8741 3069 8743
3108 8721 3123 8677 3120 8677 3118 8672
3119 8670 3125 8670 3133 8647 3119 8641
TIME...MOT...LOC 1053Z 251DEG 47KT 3103 8706 3078 8717
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackSpecial weather statement, Mar 16, 4:55 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Mobile AL
555 AM CDT Mon Mar 16 2026
ALZ264-266-FLZ202-161145-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
555 AM CDT Mon Mar 16 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BALDWIN AND SOUTH
CENTRAL ESCAMBIA COUNTIES THROUGH 645 AM CDT...
At 555 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Point Clear to 7 miles
southwest of Magnolia Springs to 9 miles southwest of Bon Secour to 4
miles southeast of Fort Morgan. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warrington, Gulf Shores, Foley, Orange Beach, Point Clear, Lillian,
Myrtle Grove, Magnolia Springs, Bon Secour, Summerdale, Perdido
Beach, and Elberta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 AM CDT for southwestern
Alabama...and northwestern Florida.
&&
LAT...LON 3022 8795 3026 8793 3035 8794 3049 8794
3055 8743 3052 8744 3056 8739 3056 8736
3045 8729 3031 8726 3022 8733
TIME...MOT...LOC 1055Z 271DEG 39KT 3042 8789 3036 8788 3026 8788 3019
8796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackLocal storm report, Mar 16, 5:34 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Mobile AL
634 AM CDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM Marine Tstm Wind 2 WSW Gasque 30.25N 87.85W
03/16/2026 M52 MPH GMZ631 AL Mesonet
Private weather station on the immediate
coast measured a 52 mph wind gust.
&&
JFB